Kentucky, 2007Strong Wind in Kentucky, December 23, 2007
December 23, 2007 · NWS JKL · 3 events in 2 counties and zones
Strong winds occurred as a potent cold front crossed Eastern Kentucky on December 23rd. A couple of trees, a few tree branches, and a couple of power lines were brought down by the strong winds.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $9,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Strong winds occurred as a potent cold front crossed Eastern Kentucky on December 23rd. A couple of trees, a few tree branches, and a couple of power lines were brought down by the strong winds. Wind gusts ranged from a measured peak gust of 48 mph at Monticello Airport, to a much lower gust of 31 mph measured at the Hazard Airport.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before the first event at Dec 23, 12:50 PM EST, 38 minutes earlier.
Area forecast discussion, Dec 23, 12:50 PM EST, 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
1250 PM EST SUN DEC 23 2007
.SHORT TERM.../THE REST OF TODAY/
MADE MULTIPLE UPDATES TO THIS MORNINGS FORECAST. MODIFIED HOURLY
AND MAX TEMPERATURE GRIDS FOR TODAY. LOADED IN 12Z AND 15Z OB DATA
AND INTERPOLATED OUT FROM 15Z THROUGH THE END OF THE DAY TO ESTABLISH
A MORE REALISTIC TREND. TODAYS HIGH TEMPERATURES OCCURRED AROUND 12Z
THIS MORNING...SO ZONES WERE REWORDED TO INDICATED FALLING
TEMPERATURES FOR THE REMAINDER OF THE DAY WITH NO MENTION OF HIGH
TEMPS AT ALL. HAD TO INCREASE TODAYS MAX TEMPERATURES SEVERAL DEGREES
TO MATCH UP WITH ACTUAL OBS...WITH HIGH TEMPS IN THE MID TO UPPER 50S
ACROSS THE BOARD AS OPPOSED TO AROUND 50 AS WAS PREVIOUSLY FORECAST.
REMOVED PRECIP CHANCES FROM ALL BUT FAR EASTERN ZONE GROUP...WITH
MENTION OF DRIZZLE AND FLURRIES EVERYWHERE. LATEST OB OUT OF THE
FLEMING MASON COUNTY AIRPORT REPORTED A WIND GUST TO 48KTS...WITH
SPORADIC READINGS OF AROUND 40KTS AROUND THE CWA...SO LEFT IN MENTION
OF STRONG WINDS IN EASTERN GROUP AND 15 TO 25 MPH SUSTAINED WINDS
EVERYWHERE. REMOVED MORNING WORDING FROM FIRST PERIOD OF FORECAST AS
WELL. REST OF FORECAST WAS IN GOOD SHAPE. UPDATED ZONES ALREADY
ISSUED.
THE PREVIOUS SHORT TERM FORECAST DISCUSSION FOLLOWS...
/TODAY THROUGH TUESDAY/
A STRONG COLD FRONT IS CURRENTLY PUSHING THROUGH WESTERN PORTIONS OF
THE COMMONWEALTH EARLY THIS MORNING. A BROKEN BAND OF SHOWERS EXITS
ALONG AND AHEAD OF THE FRONT...BEFORE ENDING QUICKLY JUST BEHIND THE
SFC BOUNDARY. WINDS JUST AHEAD OF THE FRONT HAVE BEEN GUSTING TO
BETWEEN 35 AND 45 MPH. A MORE INTENSE CONVECTIVE BAND OF SHOWERS IS
ALSO DEVELOPING ALONG THE FRONT ITSELF. WILL HAVE TO WATCH THIS BAND
CAREFULLY FOR THE POTENTIAL OF DAMAGING WINDS. PAH HAD A WIND GUST TO
45 KTS AS THIS BAND OF SHOWERS MOVED THROUGH. IF DAMAGING WINDS DO
DEVELOP...50 KTS OR HIGHER...WILL LIKELY HAVE TO HANDLE WITH A
CONVECTIVE...NON THUNDERSTORM TYPE WARNING. WILL ALSO CONTINUE TO
CARRY THE WIND ADVISORY AS WELL. HIGHER WINDS ALOFT SHOULD HAVE NO
PROBLEM MIXING DOWN TO THE SFC AT TIMES THROUGH THE DAY TODAY.
SHORT TERM PORTION OF THE FORECAST WAS IN DECENT SHAPE. MADE SOME
ADJUSTMENTS TO POPS TO BETTER REPRESENT PATTERN AND MOVEMENT SHOWING
UP ON THE MOSAIC RADAR. OTHERWISE...MADE MINOR TWEAKS TO TEMPS FOR
CCF PURPOSES. LIKE YESTERDAY...LOADED A BLEND OF CURRENT MOS
GUIDANCE EVERY THREE HOURS BEFORE INTERPOLATING TO GET MOST LIKELY
TEMPERATURE TREND THROUGH THE DAY AND THEN USED THAT TO OBTAIN
TODAYS HIGH TEMPS. ONLY OTHER SIGNIFICANT CHANGE TO TEMPS WAS FOR
TUESDAY. MODELS ARE VERY SIMILAR WITH A SURGE OF WARMER AIR FROM THE
SOUTHWEST MOVING INTO THE AREA DURING THE DAY TUESDAY. MOS GUIDANCE
HAS BEEN CONSISTENTLY TRENDING HIGHER WITH TEMPS AS WELL. SAW NO
REASON NOT TO FOLLOW SUITE.
.LONG TERM.../TUESDAY NIGHT THROUGH SATURDAY/
A RATHER ACTIVE PATTERN IS EXPECTED TO PERSIST. THE CONSENSUS IS
THAT A SW/V THROUGH IN THE SOUTHERN STREAM WILL MOVE THROUGH THE
EASTERN CONUS ON CHRISTMAS DAY...WHILE A NORTHERN STREAM TROUGH DOES
NOT PHASE WITH IT AND SHIFTS THROUGH THE GREAT LAKES AND THE
NORTHEASTERN STATES. MOISTURE WILL BE LIMITED WITH THE SOUTHERN
STREAM SW/V AS IT CROSSES THE REGION ON TUE AFTERNOON AND
EVENING...ESPECIALLY IN THE LOW LEVELS. SOME VIRGA MAY FALL FROM A
MID DECK AS THE SW/V PASSES...BUT ATTM MEASURABLE AND NON MEASURABLE
PRECIP SHOULD NOT OCCUR DUE TO DRY AIR FROM THE SFC TO 700 MB.
THEREAFTER...THE 0Z ECMWF APPEARED MORE IN LINE WITH THE 0Z GFS
ENSEMBLE TAKING A SW/V NE FROM THE FOUR CORNERS REGION ON WED INTO
THE WESTERN GREAT LAKES ON WED NIGHT AND THU. THE LATEST GFS RUNS
WERE QUICKER TAKING THIS SYSTEM EAST AND NE. A SFC SYSTEM THOUGH
RATHER WEAK SHOULD TRACK NE FROM THE SOUTHERN PLAINS ON WED AND INTO
THE WESTERN KY BY THU MORNING...BUT MODELS SHOW IT FILLING. THE BEST
MOISTURE AND LIFT APPEARS TO PRECEDE THE SFC SYSTEM...WITH THE
FRONTAL ZONE STALLING FROM THE WESTERN GULF OF MX NE INTO EASTERN
KY. YET ANOTHER SW/V WILL MOVE FROM THE ROCKIES AND INTO THE PLAINS
ON FRI...WITH ANOTHER SFC LOW DEVELOPING AND TRACKING NE FROM THE
PLAINS INTO THE WESTERN GREAT LAKES AT THE END OF THE PERIOD.
THERE IS PLENTY OF UNCERTAINTY WITH THIS TIMING...BUT CHANCES FOR
LIGHT PRECIPITATION SHOULD OCCUR EVERY COUPLE OF DAYS.
OVERALL...TEMPERATURE SHOULD AVERAGE NEAR TO SLIGHTLY ABOVE SEASONAL
AVERAGES.
&&
.AVIATION.../18Z TO 18Z/...UPDATED
WINDS WILL REMAIN THE MAIN CONCERN EARLY IN THE PERIOD. SUSTAINED
WEST SOUTHWEST WINDS OF 15 TO 20 KTS WILL GUST TO AS HIGH AS 30 TO 35
KTS THROUGH AROUND 22Z AS PRESSURE GRADIENT OVER THE AREA WILL REMAIN
TIGHT. MVFR CIGS ARE SCATTERING OUT IN THE FAR WEST AND SHOULD FROM
WEST TO EAST THROUGH 22 OR 23Z AS DRIER AIR COURTESY OF THE DRY
CONVEYOR WRAPS AROUND THE LOW TO OUR NW WITH VFR FOR THE REST OF THE
PERIOD ONCE CLOUDS SCATTER OUT. THE HEALTHY WEST TO SW WINDS WILL
DROP OFF TOWARD DUSK AND SETTLE DOWN IN THE 23Z TO 2Z TIMEFRAME.
&&
.JKL WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY UNTIL 5 PM EST THIS AFTERNOON FOR KYZ044-050>052-
058>060-068-069-079-080-083>088-104-106>120.
&&
SHORT TERM...RAY/AR
LONG TERM....JP
AVIATION...JP
Hazardous weather outlook, Dec 23, 4:00 AM EST, 9 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
400 AM EST SUN DEC 23 2007
KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-241200-
FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE-
JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN-
ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT-
OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE-
400 AM EST SUN DEC 23 2007
...WIND ADVISORY IN EFFECT FROM 3 AM TO 5 PM EST SUNDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.
.DAY ONE...TODAY AND TONIGHT.
A STRONG COLD FRONT SHOULD PRODUCE STRONG WIND GUSTS UP TO 45 MPH
ALONG AND BEHIND IT AS IT SWEEPS THROUGH EASTERN KENTUCKY TODAY. A
WIND ADVISORY HAS BEEN ISSUED FOR MOST OF THE DAY.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
SNOW MAY MIX WITH RAIN AT TIMES ACROSS PORTIONS OF THE AREA DURING
THE PRE DAWN HOURS FRIDAY AND SATURDAY MORNING...ESPECIALLY ACROSS
THE HIGHEST ELEVATIONS NEAR THE VIRGINIA BORDER. LITTLE OR NO SNOW
ACCUMULATION IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ENCOURAGED TO REPORT STRONG WIND GUSTS...OR ANY WIND
DAMAGE TODAY TO THE NATIONAL WEATHER SERVICE OFFICE IN JACKSON KY.
RAY
In the hours before
Special weather statement, Dec 23, 7:45 AM EST, 5 hours 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
745 AM EST SUN DEC 23 2007
KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-231615-
FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE-
JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN-
ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT-
OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE-
INCLUDING THE CITIES OF...FLEMINGSBURG...MOUNT STERLING...
OWINGSVILLE...MOREHEAD...IRVINE...STANTON...FRENCHBURG...
MOUNT VERNON...MCKEE...SOMERSET...LONDON...MONTICELLO...
WHITLEY CITY...CORBIN...WILLIAMSBURG...BARBOURVILLE...MIDDLESBORO...
PINEVILLE...HARLAN...SANDY HOOK...WEST LIBERTY...PAINTSVILLE...
CAMPTON...SALYERSVILLE...PRESTONSBURG...BEATTYVILLE...JACKSON...
HINDMAN...BOONEVILLE...HAZARD...MANCHESTER...HYDEN...WHITESBURG...
INEZ...PIKEVILLE
745 AM EST SUN DEC 23 2007
...WIND ADVISORY IN EFFECT UNTIL 5 PM EST THIS AFTERNOON...
...STRONG AND GUSTY WINDS WILL CROSS EAST KENTUCKY BETWEEN 8 AND 11
AM EST...
A POTENT COLD FRONT WILL CROSS EAST KENTUCKY BETWEEN 8 AND 11 AM EST.
AS THIS BOUNDARY MOVES THROUGH...SOUTHWEST WINDS WILL BECOME MORE
WESTERLY AND GUST TO BETWEEN 40 AND 45 MPH. ADDITIONAL STRONG WIND
GUSTS WILL BE POSSIBLE AHEAD OF AND BEHIND THE FRONT...BUT THE
STRONGEST GUSTS WILL BE FOUND RIGHT ALONG IT.
THIS FRONT WILL REACH FLEMINGSBURG...MOUNT STERLING...STANTON...
SOMERSET AND MONTICELLO BETWEEN 8 AND 8:30 AM EST. BY 9 AM IT WILL BE
BEARING DOWN ON MOREHEAD...CAMPTON AND LONDON. BETWEEN 9:30 AND 10 AM
THE FRONT WILL PASS THROUGH WEST LIBERTY...JACKSON AND WILLIAMSBURG.
THIS BOUNDARY THEN REACHES SALYERSVILLE...HAZARD AND MIDDLESBORO
AROUND 10 AM EST. FINALLY...BETWEEN 10 AND 11 AM EST IT WILL PASS
THROUGH PRESTONSBURG...PAINTSVILLE...INEZ...PIKEVILLE AND WHITESBURG.
ALL RESIDENTS OF EAST KENTUCKY SHOULD BE PREPARED FOR A PERIOD OF
STRONG GUSTY WINDS WITH THIS COLD FRONT. WINDS OF 40 TO 45 MPH ARE
CAPABLE OF BLOWING AROUND YARD DECORATIONS AND FURNITURE AS WELL AS
TAKING DOWN WEAKLY ROOTED...DEAD OR DYING TREES. IN ADDITION...
TRAVELERS SHOULD BE PREPARED FOR DANGEROUS AND SHIFTING CROSS WINDS
THROUGH THE MORNING HOURS.
GREIF
Special weather statement, Dec 23, 11:09 AM EST, 2 hours 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
1109 AM EST SUN DEC 23 2007
KYZ088-110-113-115-117>120-231730-
HARLAN-FLOYD-KNOTT-PERRY-LESLIE-LETCHER-MARTIN-PIKE-
INCLUDING THE CITIES OF...HARLAN...PRESTONSBURG...HINDMAN...HAZARD...
HYDEN...WHITESBURG...INEZ...PIKEVILLE
1109 AM EST SUN DEC 23 2007
...WIND ADVISORY IN EFFECT UNTIL 5 PM EST THIS AFTERNOON...
A POTENT COLD FRONT WILL CROSS THE AREA THROUGH 1230 PM...WHEN IT
SHOULD EXIT FAR EASTERN SECTIONS OF PIKE COUNTY. AS THIS BOUNDARY
MOVES THROUGH...SOUTHWEST WINDS WILL BECOME MORE WESTERLY AND GUST TO
BETWEEN 40 AND 45 MPH. ADDITIONAL STRONG WIND GUSTS WILL BE POSSIBLE
BEHIND THE FRONT...BUT THE STRONGEST GUSTS WILL BE FOUND RIGHT ALONG
IT.
THIS FRONT WILL REACH INEZ WHEELWRIGHT AND HARLAN AROUND 1115
AM...PIKEVILLE...CUMBERLAND SOUTH WILLIAMSON AND WHITESBURG AROUND
1130 AM...AND PHELPS AND ELKHORN CITY AROUND NOON.
ALL RESIDENTS OF EAST KENTUCKY SHOULD BE PREPARED FOR A PERIOD OF
STRONG GUSTY WINDS WITH THIS COLD FRONT. WINDS OF 40 TO 45 MPH ARE
CAPABLE OF BLOWING AROUND YARD DECORATIONS AND FURNITURE AS WELL AS
TAKING DOWN WEAKLY ROOTED...DEAD OR DYING TREES. IN ADDITION...
TRAVELERS SHOULD BE PREPARED FOR DANGEROUS AND SHIFTING CROSS WINDS
THROUGH THE MORNING HOURS.
JP
Strong Wind, Pike
- When
- December 23, 1:28 PM EST to 1:32 PM EST
- Where
- Pike forecast zone
- Measured
- 45 kt (52 mph) estimated gust
- Property damage
- $5,000
- Reported by
- County Official
- Coordinates
- 37.469, -82.396 (the zone’s center; the record gives no point)
A Tree and powerline were blown down on Lick Branch Lane. A Tree was blown down on U.S. 23 and KY 1469. The Damage occurred 2 miles northeast of Virgie.
Strong Wind, Pike
- When
- December 23, 1:28 PM EST to 1:32 PM EST
- Where
- Pike forecast zone
- Measured
- 42 kt (48 mph) estimated gust
- Property damage
- $3,000
- Reported by
- County Official
- Coordinates
- 37.469, -82.396 (the zone’s center; the record gives no point)
A Power line was blown down on Highway 468 two miles south of Sidney.
Strong Wind, Morgan
- When
- December 23, 11:28 PM EST to 11:32 PM EST
- Where
- Morgan forecast zone
- Measured
- 43 kt (49 mph) estimated gust
- Property damage
- $1,000
- Reported by
- COOP Observer
- Coordinates
- 37.922, -83.259 (the zone’s center; the record gives no point)
Numerous tree branches, several greater than 2 inches in diameter, were blown down by strong winds in Relief.
- Strong Wind
- Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Avalanche in Utah, December 23, 20071 death · 3 injured · 1 event
- Damaging Winds in Michigan, December 23, 2007$543,000 · 68 kt wind · 37 events
- High Wind in Ohio, December 23, 2007$457,000 · 53 kt wind · 31 events
- High Wind in Michigan, December 23, 2007$385,000 · 50 kt wind · 11 events
- Damaging Winds in Indiana, December 23, 2007$70,000 · 72 kt wind · 12 events
- High Wind in New York, December 23 to 24, 2007$100,000 · 53 kt wind · 2 events
- Flooding in New York, December 23 to 24, 2007$65,000 · 3 events
- Strong Wind in Wisconsin, December 23, 2007$45,000 · 9 events
- High Wind in Wisconsin, December 23, 2007$45,000 · 57 kt wind · 5 events
- Damaging Winds in Illinois, December 23, 2007$31,000 · 66 kt wind · 12 events
- Damaging Winds in Michigan, December 23, 2007$40,000 · 55 kt wind · 3 events
- High Wind in Pennsylvania, December 23, 2007$30,000 · 50 kt wind · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 65843, 65844, 65842.